Spectrum of ocular toxicities from epidermal growth factor receptor inhibitors and their intermediate-term follow-up: A five-year review

Durga S. Borkar, Mario E. Lacouture, Surendra Basti*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

46 Scopus citations

Abstract

Purpose: Epidermal growth factor receptor (EGFR) inhibitors and kinases are commonly used in the treatment regimen of various solid tumors including non-small cell lung, colorectal, head and neck, breast, and pancreatic cancers. The aim of this study is to describe common ocular adverse effects associated with EGFR inhibitor treatment, outline successful management options, and provide data on intermediate-term follow-up of these patients. Methods: A retrospective chart review was performed of all patients presenting to the ophthalmology clinic with an adverse ocular effect while on an EGFR inhibitor. Duration of EGFR inhibitor treatment, symptoms, diagnosis, and treatment information were collected. Statistical analyses were done to ascertain differences in adverse effects based on duration and type of EGFR inhibitor treatment using the Fisher exact test. Results: The two most common EGFR inhibitors in this group of patients were erlotinib and cetuximab. The most common adverse ocular effects for patients on EGFR inhibitors were dysfunctional tear syndrome (DTS), followed by blepharitis and eyelash changes (trichomegaly and trichiasis). Two patients had epithelial defects (corneal abrasions). There was no significant difference in adverse effects based on specific EGFR inhibitor medication or duration of treatment. Almost all patients were successfully managed with treatment regimens that we have outlined in this paper. Intermediate-term follow-up (range 6-17 months) showed a persistence of DTS and eyelash changes. Conclusion: We present what is, to our knowledge, the largest reported cohort of patients with ocular toxicities from EGFR inhibitors - the spectrum of eye toxicities, their management, and the intermediate-term follow-up of patients with eye toxicities. Awareness of this information is important for oncologists and oncology nurses to facilitate proper counseling and management/referral of patients developing eye toxicity while on EGFR inhibitors.

Original languageEnglish (US)
Pages (from-to)1167-1174
Number of pages8
JournalSupportive Care in Cancer
Volume21
Issue number4
DOIs
StatePublished - Apr 2013

Keywords

  • Drug-induced blepharitis
  • Ocular toxicities of EGFR inhibitors
  • Trichomegaly

ASJC Scopus subject areas

  • Oncology

Fingerprint Dive into the research topics of 'Spectrum of ocular toxicities from epidermal growth factor receptor inhibitors and their intermediate-term follow-up: A five-year review'. Together they form a unique fingerprint.

Cite this